Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography

Robert Hendel, H. F. Cuenoud, D. F. Giansiracusa, J. S. Alpert

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

The two patients described in this article are among the first to have been diagnosed with extensive bowel infarction as a result of cholesterol embolization following cardiac catheterization. The presence of acute hypertension, renal insufficiency, livedo reticularis, and gangrenous skin changes are characteristic manifestations of the multiple cholesterol emboli syndrome. Additionally, gastrointestinal symptoms and melena may herald ischemia and infarction of the alimentary tract. Anticoagulation and thrombolytic therapy are relatively contraindicated in this syndrome and may, in fact, be a precipitating cause. The prognosis is usually poor; however, survival is possible with aggressive medical and surgical therapy, despite extensive infarction of the gastrointestinal tract and other organs. Prevention remains the most critical aspect of management of this potentially catastrophic illness.

Original languageEnglish
Pages (from-to)2371-2374
Number of pages4
JournalArchives of Internal Medicine
Volume149
Issue number10
StatePublished - Jan 1 1989
Externally publishedYes

Fingerprint

Embolism
Infarction
Angiography
Cholesterol
Catastrophic Illness
Livedo Reticularis
Melena
Thrombolytic Therapy
Cardiac Catheterization
Acute Kidney Injury
Gastrointestinal Tract
Ischemia
Hypertension
Skin
Survival
Therapeutics

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Hendel, R., Cuenoud, H. F., Giansiracusa, D. F., & Alpert, J. S. (1989). Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography. Archives of Internal Medicine, 149(10), 2371-2374.

Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography. / Hendel, Robert; Cuenoud, H. F.; Giansiracusa, D. F.; Alpert, J. S.

In: Archives of Internal Medicine, Vol. 149, No. 10, 01.01.1989, p. 2371-2374.

Research output: Contribution to journalArticle

Hendel, R, Cuenoud, HF, Giansiracusa, DF & Alpert, JS 1989, 'Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography', Archives of Internal Medicine, vol. 149, no. 10, pp. 2371-2374.
Hendel R, Cuenoud HF, Giansiracusa DF, Alpert JS. Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography. Archives of Internal Medicine. 1989 Jan 1;149(10):2371-2374.
Hendel, Robert ; Cuenoud, H. F. ; Giansiracusa, D. F. ; Alpert, J. S. / Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography. In: Archives of Internal Medicine. 1989 ; Vol. 149, No. 10. pp. 2371-2374.
@article{dfb9bb4d6c694e50873924b26b26115d,
title = "Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography",
abstract = "The two patients described in this article are among the first to have been diagnosed with extensive bowel infarction as a result of cholesterol embolization following cardiac catheterization. The presence of acute hypertension, renal insufficiency, livedo reticularis, and gangrenous skin changes are characteristic manifestations of the multiple cholesterol emboli syndrome. Additionally, gastrointestinal symptoms and melena may herald ischemia and infarction of the alimentary tract. Anticoagulation and thrombolytic therapy are relatively contraindicated in this syndrome and may, in fact, be a precipitating cause. The prognosis is usually poor; however, survival is possible with aggressive medical and surgical therapy, despite extensive infarction of the gastrointestinal tract and other organs. Prevention remains the most critical aspect of management of this potentially catastrophic illness.",
author = "Robert Hendel and Cuenoud, {H. F.} and Giansiracusa, {D. F.} and Alpert, {J. S.}",
year = "1989",
month = "1",
day = "1",
language = "English",
volume = "149",
pages = "2371--2374",
journal = "JAMA Internal Medicine",
issn = "2168-6106",
publisher = "American Medical Association",
number = "10",

}

TY - JOUR

T1 - Multiple cholesterol emboli syndrome. Bowel infarction after retrograde angiography

AU - Hendel, Robert

AU - Cuenoud, H. F.

AU - Giansiracusa, D. F.

AU - Alpert, J. S.

PY - 1989/1/1

Y1 - 1989/1/1

N2 - The two patients described in this article are among the first to have been diagnosed with extensive bowel infarction as a result of cholesterol embolization following cardiac catheterization. The presence of acute hypertension, renal insufficiency, livedo reticularis, and gangrenous skin changes are characteristic manifestations of the multiple cholesterol emboli syndrome. Additionally, gastrointestinal symptoms and melena may herald ischemia and infarction of the alimentary tract. Anticoagulation and thrombolytic therapy are relatively contraindicated in this syndrome and may, in fact, be a precipitating cause. The prognosis is usually poor; however, survival is possible with aggressive medical and surgical therapy, despite extensive infarction of the gastrointestinal tract and other organs. Prevention remains the most critical aspect of management of this potentially catastrophic illness.

AB - The two patients described in this article are among the first to have been diagnosed with extensive bowel infarction as a result of cholesterol embolization following cardiac catheterization. The presence of acute hypertension, renal insufficiency, livedo reticularis, and gangrenous skin changes are characteristic manifestations of the multiple cholesterol emboli syndrome. Additionally, gastrointestinal symptoms and melena may herald ischemia and infarction of the alimentary tract. Anticoagulation and thrombolytic therapy are relatively contraindicated in this syndrome and may, in fact, be a precipitating cause. The prognosis is usually poor; however, survival is possible with aggressive medical and surgical therapy, despite extensive infarction of the gastrointestinal tract and other organs. Prevention remains the most critical aspect of management of this potentially catastrophic illness.

UR - http://www.scopus.com/inward/record.url?scp=0024459120&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024459120&partnerID=8YFLogxK

M3 - Article

C2 - 2802904

AN - SCOPUS:0024459120

VL - 149

SP - 2371

EP - 2374

JO - JAMA Internal Medicine

JF - JAMA Internal Medicine

SN - 2168-6106

IS - 10

ER -